Article Text

Download PDFPDF
Intramuscular diclofenac-induced iatrogenic cutaneous necrosis
  1. Dibyendu B Bhanja,
  2. Abheek Sil,
  3. Sayantani Chakraborty
  1. Dermatology, Venereology, and Leprosy, RG Kar Medical College and Hospital, Kolkata, West Bengal, India
  1. Correspondence to Dr Dibyendu B Bhanja, Dermatology, Venereology, and Leprosy, RG Kar Medical College and Hospital, Kolkata, West Bengal, India; dibyendubhanja0901{at}gmail.com

Statistics from Altmetric.com

Nicolau syndrome, also known as livedo-like dermatitis or embolia cutis medicamentosa, is a rare complication following intramuscular or intra-articular injection of various drugs.1 Although initially described in patients receiving intramuscular injection of bismuth salt for the treatment of syphilis in early nineteenth century, subsequent cases of Nicolau syndrome have been reported secondary to administration of penicillin, diclofenac sodium, glatimarer acetate, vitamin K and etanercept.2 This agonising iatrogenic syndrome may lead to disfiguring scarring and rarely, death.

A 26-year-old man presented with painful, blackish discoloration of the skin over the left buttock of 4 days' duration. Before its onset, he had received intramuscular diclofenac sodium injected into the buttock for a sprained ankle. Immediately after the injection, he experienced a severe dull-aching pain associated with bluish discolouration of skin, …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.